Alabama, 2019Drought in Alabama, September 24 to 30, 2019
September 24 to 30, 2019 · NWS BMX · 5 events in 5 counties and zones
Above normal temperatures and a lack of rainfall brought severe to extreme drought conditions to portions of central Alabama in September.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal temperatures and a lack of rainfall brought severe to extreme drought conditions to portions of central Alabama in September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 23, 9:57 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 23, 9:57 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1057 PM CDT Mon Sep 23 2019
.UPDATE...
For 06Z Aviation.
&&
.SHORT TERM...
/Updated at 0155 PM CDT Mon Sep 23 2019/
Through Tonight.
A pre-frontal band of showers has developed across northern
Mississippi and extreme northwest Alabama. Low bulk shear values
and weak mid level lapse rates was hindering organization and
intensity of convective activity. PWAT's were still around 1 inch
or less across central Alabama, so current activity will move into
an environment not conducive for development. Model consensus is
for activity to erode this evening, and continued low rain chances
for areas north of I-59. The front will pass through north
Alabama overnight and bring slightly cooler air to the far
northwest counties, but cloud cover will limit cooling elsewhere.
58/rose
.LONG TERM...
/Updated at 0155 PM CDT Mon Sep 23 2019/
Tuesday and Wednesday.
The mid-level ridge will situate along the northern Gulf of Mexico
Tuesday and flatten as zonal westerly flow becomes more prevalent
across the forecast area on Wednesday. The cold front associated
with the trough over eastern Canada will stall briefly across our
southern counties with the low-level moisture axis still present
along and ahead of the boundary. Additional showers and isolated
storms may develop Tuesday afternoon across the far south where the
stalled front may produce enough lift for scattered development.
Still not expecting much coverage due to the dry mid-level airmass
and ridging aloft. Highs will be in the upper 80s north of the front
while a bit warmer, in the low 90s, across the south. On Wednesday,
the front begins to lift northeast. An isolated shower or
thunderstorm may be possible across the west and spread eastward
during the day as the boundary begins to lift northward, but not
expecting much development as the boundary becomes more diffuse and
the overall zonal flow pattern remain in place. Temperatures will be
on the rise as warm air advection increases across the forecast area
with highs in the mid 90s for Wednesday.
86
.LONG TERM...
/Updated at 0347 AM CDT Mon Sep 23 2019/
Thursday through Sunday.
The cold front should stall out north of the area as it becomes
parallel to the westerly flow and additional waves of low pressure
develop over the Plains. Moisture levels may be trending upward
slightly for Thursday/Friday afternoon, but chances of an isolated
shower/storm are only around 10 percent for now, mainly for
orographic effects in the northeast counties. The warming trend
continues with highs in the mid to upper 90s. Record highs will be
in jeopardy; see the climate section for more details. There will
be a little bit of humidity with southerly winds developing by
Friday, allowing heat indices to approach 100F in the southern
counties. Amplified western trough/eastern ridge pattern is still
on track to be in place for the weekend. Anomalous 595 decameter
heights at 500 mb and ongoing drought will continue to support
potential for record highs. Only limiting factor will be the
potential for easterly flow to develop across our eastern counties
by Sunday depending on the exact placement of the low and mid-
level ridges.
32/Davis
&&
.AVIATION...
06Z TAF Discussion.
A weak front will move through the area Tuesday, providing just
enough lift for a few showers across south Central Alabama. Will
maintain VCSH at MGM and TOI Tuesday afternoon as rain chances are
less than 30 percent.
A band of broken to overcast mid level clouds is moving southward,
but with heights between 5-10kft, no impacts to aviation are
expected. Calm winds overnight will increase from the northwest by
mid to late morning, with speeds of 6-7kts.
14
&&
.FIRE WEATHER...
A cool front will bring isolated to scattered showers and a few
thunderstorms to northwestern portions of Central Alabama this
evening, and southern portions of Central Alabama Tuesday
afternoon. Afternoon relative humidity values will drop into the
mid 30s across the far northern portions of Central Alabama
Tuesday afternoon. These low humidity values and high KBDI values
will result in continued elevated fire danger, but with light
winds red flag conditions are not expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 68 90 59 93 67 / 20 10 0 10 10
Anniston 69 90 61 93 67 / 10 10 0 10 10
Birmingham 70 90 65 93 70 / 20 10 10 10 10
Tuscaloosa 71 91 66 93 71 / 10 10 10 10 10
Calera 70 91 64 94 69 / 10 10 10 10 10
Auburn 69 89 66 91 69 / 10 20 10 0 0
Montgomery 70 94 67 95 71 / 0 20 10 10 10
Troy 67 93 68 94 69 / 0 20 10 10 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Sep 23, 3:24 AM CST, 20 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
424 AM CDT Mon Sep 23 2019
ALZ011>015-017>050-241230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
424 AM CDT Mon Sep 23 2019
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Drought, Chilton
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Chilton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.848, -86.719 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals less than one-half of an inch increased the drought intensity across Chilton County to severe category (D2).
Drought, Clay
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals less than one-quarter of an inch increased the drought intensity across Clay County to extreme category (D3).
Drought, Tallapoosa
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals less than one-tenth of an inch increased the drought intensity across Tallapoosa County to extreme category (D3).
Drought, Coosa
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals less than one-half of an inch increased the drought intensity across eastern Coosa County to extreme category (D3).
Drought, Elmore
- When
- September 24, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Above normal temperatures and rainfall totals less than one-tenth of an inch increased the drought intensity across northern Elmore County to severe category (D2).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, September 24, 20193 injured · $3.3 million · EF3 · 5 events
- Tornado and Damaging Winds in Wisconsin, September 24, 2019$296,000 · EF1 · 12 events
- Tornado and Damaging Winds in Minnesota, September 24, 2019$435,000 · EF0 · 21 events
- Hail and Damaging Winds in Minnesota, September 24, 2019$100,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Iowa, September 24 to 25, 2019$105,000 · 61 kt wind · 5 events
- Flash Flooding in Oklahoma, September 24, 2019$65,000 · 7 events
- Tornado and Flash Flooding in Kansas, September 24 to 25, 2019EF0 · 36 events
- Drought in Georgia, September 24 to 30, 201934 events
- Flash Flooding and Debris Flows in Puerto Rico, September 24 to 25, 201914 events
- Drought in Kentucky, September 24 to 30, 201912 events
- Tornado and Hail in Iowa, September 24, 20191.75 in hail · 11 events
- Tornadoes and Hail in Iowa, September 24, 20191.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856146, 856147, 856149, 856150, 856151.